Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2004, 7:53 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2004, 7:53 PM CDT (00:53 UTC)
- Expired
- May 17, 2004, 9:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:05 PM CDT | HAIL 1.25 | 1 Ne Wilson, KS | |
| May 17, 8:10 PM CDT | HAIL 1.25 | 6 N Wilson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1394 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 180053 SVRICT KSC053-105-180200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 753 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 900 PM CDT. * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF WILSON...OR ABOUT 17 MILES NORTHWEST OF ELLSWORTH...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EXIT 216 ON INTERSTATE 70 AROUND 825 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN AND ELLSWORTH COUNTIES UNTIL 900 PM CDT. LAT...LON 3893 9847 3881 9847 3882 9818 3899 9823 $$ /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:22 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 17, 3:22 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT MON MAY 17 2004 .DISCUSSION... CHASING FRNTL BNDY POSITION AS IT MOVES NORTH AND SOUTH ACROSS KS WITH ASSOCIATED THUNDERSTORM CHANCES WILL MAKE THIS PKG VERY CHALLENGING. TNGHT SEVERE STORMS LOOK PRETTY GOOD AGAIN AS FRNTL BNDY SHOULD LIGHT UP WITH ACTIVITY THIS EVENING. SHEAR PROFILES WILL BE FAVORABLE FOR A POSSIBLE FOR A FEW TORNADOES IN CENTRL KS...OTHERWISE ACTIVITY SHOULD TRANSITION INTO A MCS AS LOW LEVEL JET INCREASES AND VEERS OUT DURING THE OVERNIGHT TIME FRAME. ISENTROPIC ANALYSIS SHOWS THIS ACTIVITY CONTINUING ACROSS CENTRL KS THRU MIDNIGHT BEFORE SHIFTING OVER TO SE KS TOWARDS MORNING. COULD ALSO SEE SOME HEAVY RAINFALL FOR AREAS WHERE REPEATING ACTIVITY OCCURS. TUES-WED VERY COMPLEX PATTERN MAKES DECISION OF WHERE CONVECTION WILL FIRE LATER IN THE DAY TUES TRICKY. ALL DEPENDS ON WHERE FRNTL BNDY SETS UP AND HOW MUCH CLEARING CAN TAKE PLACE...THUS RESULTING IN ANOTHER POSSIBLE ACTIVE WX DAY ACROSS SOUTHERN KS. MODELS CURRENTLY SHOW THE FRNT PUSHING INTO SOUTHERN KS...BUT TNGHTS CONVECTIVE ACTIVITY COULD PUSH IT EVEN FURTHER S PERHAPS KS/OK BORDER. EITHER WAY WITH FRNT IN THE VICINITY COMBINED WITH PLENTY OF LOW CLOUDS SHOULD CAUSE TEMPS TO STRUGGLE. SO WILL UNDERCUT HIGHS SEVERAL DEGREES ACROSS THE NORTHERN SECTIONS OF CWA ON TUES. CURRENT TEMPS BEHIND THE FRONT IN NEBR ARE STRUGGLING BIGTIME WITH ONLY 50S AT 2PM. PRECIP COULD LINGER OVER SE KS DURING THE MORNING HRS AS ISENTROPIC LIFT CONTINUES. SO WILL HOLD ONTO HIGHER POPS OVER THAT AREA. THE FRNTL BNDY WILL RACE NORTHWARD LATE TUES NIGHT WITH STRONG CAP DEVELOPING OVER KS FOR WED. AS A RESULT WE WILL SEE TEMPS WARM REMARKABLY ON WED WITH LOWER 90S FOR CENTRL KS AND NEAR 90 IN S CENTRL KS. THUR BDNY DROPS BACK SOUTH AGAIN INTO CENTRL KS WHERE STORMS COULD FIRE ONCE AGAIN. BUT THEN THE BNDY SHOULD MOVE BACK NORTH ONCE AGAIN THURSDAY NIGHT. EXTENDED: FRI-MON ACTIVE SPRING WX PATTERN LOOKS TO CONTINUE AS MAIN UPPER TROUGH HANGS OUT OVER THE WESTERN CONUS. SHOULD START OUT HOT AND DRY ON FRI AS THERE IS NO REAL BNDY TO FOCUS ON AND CAPPING TEMPS ALOFT SHOULD KEEP A LID ON THINGS. OTHERWISE AS WE HEAD INTO SATURDAY MODELS SHOW A STRONG SHORT WAVE EJECTING OUT INTO THE PLAINS. THERE IS SOME DIFFERENCES BETWEEN GFS/ECM ON THIS SHORT WAVE EVOLUTION. AM LEANING MORE TOWARDS NORTHERN TRACK OF ECM SOLUTION FEELING THAT GFS IS A BIT TOO FAR SOUTH. NONE THE LESS WE SHOULD SOME ACTIVITY AFFECTING WESTERN PORTIONS OF THE CWA SATURDAY NIGHT. AGAIN THE WHERE THE FRONT ENDS UP WILL BE THE KEY FOR SUNDAY AND MONDAY. GFS BLOWS THE FRNT THRU THE AREA WHILE ECM HANGS IT UP SOMEWHERE ACROSS CENTRL KS. WILL KEEP STORMS IN THE FCST FOR SUNDAY AND MONDAY AS FRNT SHOULD STILL BE IN THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 77 65 89 / 50 30 20 5 HUTCHINSON 62 74 64 90 / 50 20 20 5 NEWTON 64 74 64 89 / 50 30 20 5 ELDORADO 64 75 65 88 / 50 30 30 5 STROTHER FIELD 64 78 66 89 / 30 30 20 5 RUSSELL 59 71 61 92 / 70 20 20 5 GREAT BEND 60 72 63 92 / 70 20 20 5 SALINA 60 71 62 89 / 60 30 20 5 MCPHERSON 61 72 64 89 / 50 30 20 5 COFFEYVILLE 64 79 66 85 / 10 30 20 5 CHANUTE 64 75 66 85 / 30 40 30 5 IOLA 64 73 66 85 / 40 40 30 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, May 17, 3:51 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON MAY 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT. THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE. THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE RULED OUT NEAR THE FRONTAL BOUNDARY. THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/KETCHAM
In the hours before
Local storm report, May 17, 7:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 6 NE RUSSELL 38.95N 98.77W
05/17/2004 1.75 INCH RUSSELL KS LAW ENFORCEMENT
&&
BRWLocal storm report, May 17, 7:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 2 N BUNKER HILL 38.90N 98.70W
05/17/2004 2.00 INCH RUSSELL KS PUBLIC
&&
BRWLocal storm report, May 17, 7:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 2 N BUNKER HILL 38.90N 98.70W
05/17/2004 70 MPH RUSSELL KS PUBLIC
&&
BRWLocal storm report, May 17, 7:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 4 N DORRANCE 38.90N 98.59W
05/17/2004 1.75 INCH RUSSELL KS PUBLIC
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Tornado Warning | ICT | Russell | 66 min |
| May 18, 5:29 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| May 18, 6:46 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| May 18, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 18, 7:33 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 72 min |
| May 18, 7:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.